MAUDE Adverse Event Report: STRYKER TRAUMA KIEL UNIVERSAL ROD, SHORT T2 HUMERUS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL UNIVERSAL ROD, SHORT T2 HUMERUS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0113
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "the event occurred during proximal upper arm fracture intramedullary nail removal.When removing the nail which was implanted about 2 years ago, the threaded part of the universal rod was broken and the nail could not be removed.The tip of the remover (probably the universal rod) stuck with the nail and closed with the tip left on the nail, as they could not be removed.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the returned universal rod shows traces of a frequent and intense use identified by the general appearance of the surfaces.Scratches are visible on the distal surface of the rod.The universal rod found to be broken from threaded portion.The breakage surface shows a brittle fracture.Plastic deformation along the breakage surface was not found.The outer end face of the handle is completely covered with significant hitting marks.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.The fracture was most likely caused due to heavy impacts made on the device to extract the nail, leading to a sudden brittle fracture.Note that this device is subjected to external impacts, which fall under its intended use, hence a weakened structural integrity due to frequent use is plausible.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
UNIVERSAL ROD, SHORT T2 HUMERUS
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11655842
Report Number0009610622-2021-00440
Device Sequence Number19707557
Product Code LXH
UDI-Device Identifier04546540196026
UDI-Public04546540196026
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-0113
Device Catalogue Number18060113
Device Lot NumberK145790
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2021
Initial Date Received by Manufacturer 03/16/2021
Supplement Date Received by Manufacturer05/13/2021
Initial Report FDA Received Date04/13/2021
Supplement Report FDA Received Date06/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR